Increase in Drug Overdoses, Concern of Drug Potency

The Community Overdose Action Team (COAT) is alerting the public that there has been an increase in drug overdose cases locally in the past week. Preliminary data shows four fatal overdoses in the last five days.

The COAT is cautioning anyone who buys drugs on the street that there is a high likelihood the drugs purchased may be laced with fentanyl or other potentially fatal chemicals.

Because of its powerful opioid properties, Fentanyl is also used for abuse. Fentanyl is added to other drugs of abuse to increase their potency or is disguised as highly potent heroin. Many users believe that they are purchasing other drugs and don’t know that they are purchasing fentanyl – which often results in overdose deaths.

Due to the high levels of fentanyl being mixed with other drugs, it is possible that more than one dose of Narcan may be needed to reverse the effects of fentanyl and save those who overdose.

“The Dayton Police Department is continuing to respond to both fatal and non-fatal overdoses, with an alarming increase occurring in the area of West Dayton, where various drugs such as cocaine, heroin and pressed pills are being spiked with fentanyl to increase their potency. A person may believe they are purchasing cocaine or a pill, but in all actuality are receiving a lethal dose of fentanyl.

We urge/beg everyone struggling with addiction to first and foremost seek treatment and recovery services. Additionally, if you or someone you care about uses these drugs we ask that you take advantage of such life-saving programs as naloxone kits and fentanyl test strips that are available, free of charge” said Major Brian Johns, Dayton Police Department. While there is no safe way to use illegal drugs, it is important that those using drugs, their friends and family, and the public are aware of steps they can take to help reduce the risk of death.

Safety recommendations for people who use drugs:

  1. Have Narcan available, and someone who can administer it, in case of an overdose. Call 937-734-9468 to get a kit today.

  2. Do not use drugs that contain or may contain fentanyl.

  3. Do not use drugs alone.

  4. Do not share needles.

  5. In the event of an overdose, call 911 immediately.

  6. For individuals experiencing addiction and in need of immediate care, contact OneFifteen’s Crisis Stabilization Unit at 937-535-5115.

  7. Call Samaritan Crisis Care 24/7 at 224-4646 for crisis intervention services.

The Community Overdose Action Team was established to address the drug overdose and addiction crisis in Montgomery County. The goal is to reduce the number of people dying from drug overdoses and drug abuse. Montgomery County Alcohol, Drug Addiction & Mental Health Services, Public Health – Dayton & Montgomery County, and Montgomery County Administration are lead agencies in the effort to combat the epidemic.

44 views0 comments

Recent Posts

See All

International Overdose Awareness Day

Each year we lose thousands of people from drug overdose globally. Some survive but suffer a permanent injury, with devastating impact to their families and friends. Statistics for the 2020 calendar y

International Overdose Awareness Day

A Moment of Silence for Those Who Fight Addiction Each year we lose thousands of people from drug overdose globally. Some survive but suffer a permanent injury, with devastating impact to their famili